Unintentional chronic acetaminophen overuse as an under-recognised cause of liver injury

Read full text
Authors: Jason N. Chen, Ruayda Bouls, Robert Nathanson
Cited by: 1
References: 12

Abstract

Acetaminophen (APAP) toxicity is the most common cause of acute liver failure, with the majority of cases resulting from acute overdose. However, chronic toxicity is much less frequently reported and more difficult to detect. This case presents a patient found to be taking supratherapeutic doses of APAP for 4 weeks, leading to acute liver injury. Despite undetectable serum APAP levels and absence of acute liver failure (ALF) signs, he was treated with N-acetylcysteine, which significantly improved his marked transaminitis. This case highlights the importance of vigilance and history taking for early identification and prevention of ALF in chronic APAP toxicity.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Nephrotoxicity and Medicinal Plants Inflammatory mediators and NSAID effects

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
7
Pages
e272321–e272321
Publication date
1 July 2026
Language
EN